Your Health Checkup: Antibiotics Can Also Cause Harm

Antibiotics have saved countless lives, but some may pose a serious threat to certain people.

Weekly Newsletter

The best of The Saturday Evening Post in your inbox!

SUPPORT THE POST

“Your Health Checkup” is our online column by Dr. Douglas Zipes, an internationally acclaimed cardiologist, professor, author, inventor, and authority on pacing and electrophysiology. Dr. Zipes is also a contributor to The Saturday Evening Post print magazine. Subscribe to receive thoughtful articles, new fiction, health and wellness advice, and gems from our archive. 

Order Dr. Zipes’ new book, Damn the Naysayers: A Doctor’s Memoir.

Antibiotics, ushered into use by Alexander Fleming’s discovery of penicillin in 1928, revolutionized the care of patients with infections and saves countless lives around the world every day.

Allergic reactions, overuse and misuse, and the development of resistant organisms tarnish but do not outweigh the benefits provided by these life-saving medications.

However, a particular class of antibiotics can inflict more harm than benefit in certain susceptible individuals. The U.S. Food and Drug Administration warned recently that the benefits of fluoroquinolone antibiotics do not outweigh the risks.

Fluoroquinolone antibiotics, in use for more than thirty years and sold under various trade names such as Cipro, Levaquin, Tequin, Avelox, and others, are highly effective broad-spectrum antibiotics approved to treat certain bacterial infections. The drugs kill or stop the growth of bacteria that can cause illness. Without treatment, some infections can spread and lead to serious health problems.

Doctors have known for some time that fluoroquinolones increase the risk of tendonitis and, in particular, tendon tears, Achilles tendon tears being the most common. Ciprofloxacin (Cipro) and levofloxacin (Levaquin) were the most commonly implicated fluoroquinolones. The mean time to onset of symptoms was 16 days following first dose.

Individuals at increased risk for tendonitis are those receiving corticosteroid therapy, those with kidney dysfunction, a history of organ transplantation, high blood pressure, certain genetic disorders that involve blood vessel changes such as Marfan and Ehlers-Danlos syndromes, and elderly patients.

Even more distressing than a tendon tear is the recent observation that these antibiotics can increase the occurrence of rare but serious ruptures or tears in the main artery of the body, the aorta. These tears, called aortic dissections, or ruptures of an aortic aneurysm, can lead to dangerous bleeding that can become life-threatening and even result in death. The tears can occur with fluoroquinolones given by mouth or through injection. Fluoroquinolones should not be used in patients at increased risk for aortic tears, including those with a history of blockages or aneurysms (abnormal bulges) of the aorta or other blood vessels.

Patients who experience sudden, severe, and constant pain in the stomach, chest, or back should seek medical attention immediately by going to an emergency room or calling 911. Because symptoms of an aortic aneurysm may not present until the aneurysm becomes large or bursts, patients should report any unusual side effects from taking fluoroquinolones to a health care professional immediately. Before starting an antibiotic prescription, patients should inform the health care professional if they have a history of aneurysms, blockages, or hardening of the arteries, high blood pressure, or genetic conditions such as Marfan or Ehlers-Danlos Syndrome.

Importantly, fluoroquinolones are effective antibiotics. If you have been prescribed a fluoroquinolone to treat an infection and are doing well, you should not stop the antibiotic without first talking to a health care professional.

Become a Saturday Evening Post member and enjoy unlimited access. Subscribe now

Your email address will not be published. Required fields are marked *